Texas, 2012Drought in Texas, September 25 to 30, 2012
September 25 to 30, 2012 · NWS BRO · 2 events in 2 counties and zones
With the exception of September 27th through 29th, when the remnants of former Pacific Hurricane Miriam and former Tropical Storm Norman spread notable tropical moisture across central and south Texas, the final week of September manifest drought deterioration from prior weeks of limited rainfall to push Extreme (D3) to Exceptional (D4) Drought into Hidalgo, Starr, and Zapata County. Severe (D2)…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With the exception of September 27th through 29th, when the remnants of former Pacific Hurricane Miriam and former Tropical Storm Norman spread notable tropical moisture across central and south Texas, the final week of September manifest drought deterioration from prior weeks of limited rainfall to push Extreme (D3) to Exceptional (D4) Drought into Hidalgo, Starr, and Zapata County. Severe (D2) Drought re-formed in Zapata County by the 18th, then quickly worsened to Extreme (D3) with the hot and dry weather combined with low afternoon humidity.
September, is typically the wettest month of the year, when rainfall averages from just under 4 inches across the Rio Grande Plains to just over 6 inches along the southeast Cameron County coast, however, the month would end with rainfall totals well below average. Most of the Rio Grande Valley fell 2 to more than 4 inches short of these averages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 24, 11:15 PM CST, 45 minutes earlier.
Area forecast discussion, Sep 24, 11:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1215 AM CDT TUE SEP 25 2012
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...THROUGH THE OVERNIGHT...EXPECT PREDOMINANT VFR
CONDITIONS WITH SOUTHEAST WINDS AROUND 5 KNOTS. PERIODIC FEW TO
SCT CLOUDS IN SOUTHEASTERN CAMERON COUNTY AT AROUND 2500FT...BUT A
DROP TO MVFR IS NOT EXPECTED AT THIS TIME.
TUESDAY...VFR CIG/VISBY EXPECTED WITH SOUTHEASTERLY WINDS BECOMING
GUSTY IN THE MID TO LATE MORNING HOURS. AFTERNOON GUSTS OF 20 TO
25 KNOTS ARE EXPECTED.
TUESDAY EVENING...WINDS WILL BECOME LESS GUSTY AFTER SUNSET AND
TAPER INTO THE 8 TO 10 KNOT RANGE...BECOMING LIGHTER AS MIDNIGHT
APPROACHES. VFR/CIG VISBY EXPECTED. /68-JGG/
&&
.PREV DISCUSSION... /ISSUED 1147 PM CDT MON SEP 24 2012/
DISCUSSION...UPDATED FOR LATEST MARINE DISCUSSION BELOW.
MARINE...BUMPED UP WIND FORECAST FOR THE MARINE ZONES TO SMALL
CRAFT EXERCISE CAUTION CRITERIA. HIGH PRESSURE IS CONTINUING TO
INTENSIFY OVER THE NORTH CENTRAL GULF COAST AND WINDS SHOULD
INCREASE TO 15 TO 20 KNOTS THROUGH THE OVERNIGHT HOURS.
PREV DISCUSSION... /ISSUED 756 PM CDT MON SEP 24 2012/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...THE 00Z BRO SOUNDING SHOWS A FAIRLY DRY SOUNDING THIS
EVENING WITH A PWAT OF 1.26 INCHES AND A FAIRLY STABLE CAPE
AROUND 1100 J/KG. THE E-SE LOW LEVEL FLOW WILL SLOWLY MOISTEN UP
THE LOWER LEVELS OF THE ATMS ALLOWING FOR SOME SCT SC CLDS TO
REFORM TOMORROW WITH THE RETURN OF THE DAYTIME HEATING. ANY CLD
COVER THAT FORMS TOMORROW WILL BE PRETTY SPARSE AND SHORT LIVED.
SO WILL GO WITH VFR CEILINGS AND VSBYS THROUGH 00Z TOMORROW.
PREV DISCUSSION... /ISSUED 228 PM CDT MON SEP 24 2012/
SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...500MB RIDGE ACROSS
NORTH MEXICO AND TEXAS THIS AFTERNOON WILL BEGIN TO MOVE EASTWARD
AND WEAKEN TUESDAY AS A TROUGH OVER THE WESTERN UNITED STATES MAKES
ITS WAY EASTWARD. AT THE SURFACE...HIGH PRESSURE ACROSS THE EASTERN
U.S. EXTENDING INTO THE GULF OF MEXICO WILL ALSO BE SLIDING EASTWARD
WITH LOW PRESSURE DEVELOPING ACROSS NORTHWEST TX TUESDAY AHEAD OF
THE 500MB TROUGH. WINDS WILL INCREASE ACROSS THE RIO GRANDE VALLEY
TUES AFTERNOON AS A RESULT ALLOWING THE ONSHORE FLOW TO INCREASE.
HOWEVER...LOW TO MID LEVEL MOISTURE SHOULD REMAIN LIMITED ACROSS THE
AREA SO NOT MUCH IN THE WAY OF RAIN CHANCES ARE EXPECTED IN THE
SHORT TERM FORECAST.
LONG TERM /WEDNESDAY THROUGH MONDAY/...MID TO UPPER LEVEL
LOW OVER THE SOUTHERN ROCKIES WEDNESDAY WILL MOVE EAST AND WEAKEN
OVER THE CENTRAL PLAINS ON THURSDAY. WHILE A SURFACE LOW OVER THE
TEXAS PANHANDLE INTERACTS WITH HIGH PRESSURE OVER THE SOUTHEAST
UNITED STATES. MID LEVEL RIDGING BEGINS TO WEAKEN AND FLATTEN OUT
DURING THE PERIOD RESULTING IN GULF MOISTURE STREAMING NORTHWARD AND
MID TO UPPER LEVEL MOISTURE FROM HURRICANE MIRIAM NEAR THE BAJA OF
CALIFORNIA. MODEL GUIDANCE SUGGEST PRECIPITABLE WATERS TO INCREASE
FROM 1.25 WEDNESDAY MORNING TO AROUND 2 INCHES ON FRIDAY AND 2.45
INCHES ALONG THE LOWER TEXAS COAST SATURDAY NIGHT. ONLY MINOR
ADJUSTMENTS ARE NEED IN THE PERIOD AS THE INHERITED FORECAST LOOKS
GOOD. A COLD FRONT APPROACHES DEEP SOUTH TEXAS ON MONDAY.
MARINE...TONIGHT THROUGH TUESDAY NIGHT...SEAS WERE NEAR 2 FEET WITH
EAST-SOUTHEAST WINDS NEAR 8 KNOTS AT BUOY020 EARLY THIS AFTERNOON.
WINDS WILL INCREASE SLIGHTLY TONIGHT INTO TUESDAY AS THE PRESSURE
GRADIENT INCREASES SLIGHTLY ACROSS THE WESTERN GULF OF MEXICO AS LOW
PRESSURE IS EXPECTED TO DEVELOP ACROSS THE TEXAS PANHANDLE TUESDAY.
LIGHT TO MODERATE SOUTHEAST WILL PREVAIL TUESDAY INTO TUES NIGHT AS
A RESULT WITH SEAS BUILDING SLIGHTLY OFFSHORE.
WEDNESDAY THROUGH SATURDAY...LOW PRESSURE OVER THE TEXAS PANHANDLE
INTERACTING WITH HIGH PRESSURE OVER THE MID ATLANTIC STATES
WEDNESDAY MORNING WILL RESULT IN MODERATE ONSHORE FLOW /EXERCISE
CAUTION CONDITIONS POSSIBLE/ AND MODERATE SEAS. THE PRESSURE
GRADIENT BEGINS TO WEAKEN LATER IN THE DAY ON WEDNESDAY. THIS WILL
PRODUCE LIGHT TO MODERATE SOUTHEAST WINDS AND MODERATE SEAS FOR LATE
WEDNESDAY THROUGH FRIDAY. UNSETTLED WEATHER PATTERN DEVELOPS BY THE
WEEKEND WITH INCREASING MOISTURE OVER THE LOWER TEXAS COASTAL WATERS.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
68/59
Hazardous weather outlook, Sep 24, 2:57 AM CST, 21 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
357 AM CDT MON SEP 24 2012
TXZ248>257-250900-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
357 AM CDT MON SEP 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED TUESDAY THROUGH
WEDNESDAY NIGHT AT AREA BEACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-250900-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
357 AM CDT MON SEP 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SEAS MAY BECOME ROUGH TUESDAY INTO WEDNESDAY NIGHT AS AN EASTERLY
SWELL ARRIVES FROM THE CENTRAL GULF OF MEXICO...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JGG
Drought, Hidalgo
- When
- September 25, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
The lack of significant rainfall, combined with hot, dry conditions which ranked among the top 5 (of 70+ years of data) in McAllen and La Joya (90+ years of data) deteriorated drought conditions from Extreme (D3) to Exceptional (D4) across the northern half of the County by the 25th, continuing through the end of September.
Drought, Zapata
- When
- September 25, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Lack of rainfall in Zapata County continued the rapid deterioration of drought conditions, after some promise of decent rains in July and August. By the 25th, all but the southern corner of the county had slipped into Extreme (D3) conditions, with Severe (D2) conditions holding at the south end of Falcon Lake.
Locally heavy rainfall, on the order of 3 to more than 5 inches across the ranchlands near San Ygnacio extending to the northeast corner of the County - moisture from the remnants of Pacific Tropical Storm Norman - would improve the drought conditions in early October, while the higher population area along Falcon Lake would see little of the needed rain for improvement.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, September 25, 2012$273,000 · 1.75 in hail · 10 events
- Tornadoes and Hail in Illinois, September 25, 20122 injured · EF1 · 15 events
- Drought in Texas, September 25 to 30, 2012$20,000 · 11 events
- Flash Flooding and Flood in Missouri, September 25 to 27, 20121.75 in hail · 19 events
- Hail and Damaging Winds in Oklahoma, September 25 to 26, 20122 in hail · 14 events
- Hail and Damaging Winds in Missouri, September 25, 20121.75 in hail · 11 events
- Hail in Missouri, September 25, 20121.75 in hail · 6 events
- Flash Flood and Hail in Kansas, September 25 to 26, 2012$6,000 · 1 in hail · 5 events
- Hail in Kansas, September 25, 20121 in hail · 5 events
- Hail in Texas, September 25, 20122.5 in hail · 5 events
- Hail in Texas, September 25, 20121 in hail · 3 events
- Hail in Illinois, September 25, 20121.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415507, 415508.